Alert archive / New York / Red Flag Warnings in 2009

Red Flag Warning 2, NWS Buffalo, NY

April 17, 2009

NWS Buffalo, NY issued this red flag warning at Apr 17, 2009, 8:43 AM EDT. It took effect at Apr 17, 2009, 12:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 2009, 8:43 AM EDT (12:43 UTC)
In effect from
Apr 17, 2009, 12:00 PM EDT
Expired
Apr 17, 2009, 8:00 PM EDT
In force
8 hr
Issued by
NWS Buffalo, NY

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS81 KBUF 171243
RFWBUF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
843 AM EDT FRI APR 17 2009

...DRY CONDITIONS AND GUSTY WINDS EAST OF LAKE ONTARIO ON
FRIDAY...

.HIGH PRESSURE RIDGING ACROSS THE AREA WILL BRING WARMER
TEMPERATURES AND LOW DEWPOINTS THROUGH TODAY. IT HAS BEEN A WEEK
OR MORE WITHOUT ANY SUBSTANTIAL PRECIPITATION FOR THE AREA.
SUNSHINE AND THE EXTENDED PERIOD OF DRYNESS HAS ALLOWED FINE
FUELS SUCH AS LEAF LITTER...TWIGS...SMALL BRUSH AND DEAD GRASSES
TO BECOME VERY DRY.

NYZ007-008-172045-
/O.UPG.KBUF.FW.A.0001.090417T1600Z-090418T0000Z/
/O.NEW.KBUF.FW.W.0002.090417T1600Z-090418T0000Z/
JEFFERSON-LEWIS-
843 AM EDT FRI APR 17 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING.  

WARM AND DRY CONDITIONS THIS AFTERNOON AND EARLY EVENING WILL BE
ACCOMPANIED BY WEST TO SOUTHWEST WINDS OF 10 TO 20 MPH WITH GUSTS
TO 25 MPH OR MORE. RELATIVE HUMIDITY READINGS WILL RANGE FROM
15 PERCENT TO 25 PERCENT FOR SEVERAL HOURS.

ANY FIRES THAT DEVELOP UNDER THESE WEATHER CONDITIONS COULD
SPREAD QUICKLY AND BECOME DIFFICULT TO CONTAIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

SAGE

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this red flag warning went out at Apr 17, 6:46 AM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Apr 17, 6:46 AM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
646 AM EDT FRI APR 17 2009

.SYNOPSIS...
HIGH PRESSURE WILL MOVE FROM THE EASTERN LAKES TO THE MID ATLANTIC
COAST TODAY AND PROVIDE A BEAUTIFUL SPRING DAY TO WESTERN AND
CENTRAL NEW YORK WITH PLENTY OF SUNSHINE AND MILD TEMPERATURES. A
WEAK COLD FRONT WILL THEN DROP SOUTH ACROSS THE REGION SATURDAY
AFTERNOON AND NIGHT WITH A FEW SHOWERS BEFORE HIGH PRESSURE CLEARS
THE SKIES AGAIN FOR SUNDAY. SPRAWLING LOW PRESSURE WILL THEN LIFT
SLOWLY NORTHEAST FROM THE OHIO VALLEY AND BRINGS SOME MUCH NEEDED
RAINFALL TO OUR REGION MONDAY AFTERNOON AND TUESDAY WITH ONLY SLOW
IMPROVEMENT ON WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
HIGH PRESSURE CENTERED OVER MICHIGAN EARLY THIS MORNING WILL DRIFT
SLOWLY TO THE SOUTH TODAY...THEN SETTLE ACROSS THE MIDDLE ATLANTIC
STATES TONIGHT. THIS TRACK OF THE HIGH WILL ALLOW A WEST TO
SOUTHWEST FLOW TO SET UP ACROSS THE AREA TODAY IN CONTRAST TO THE
NORTHEAST FLOW THAT DOMINATED THE PAST COUPLE OF DAYS. UNDER SUNNY
SKIES...TEMPERATURES WILL HAVE NO PROBLEM WARMING INTO THE 60S.
AREAS IMMEDIATELY DOWNWIND OF THE LAKES WILL LIKELY SEE READINGS IN
THE 50S.

WITH THE WARM AND DRY CONDITIONS COMES THE RISK OF
WILDFIRE...ESPECIALLY ALONG THE BLACK RIVER VALLEY AND WESTERN
ADIRONDACKS. SEE THE FIRE WEATHER SECTION FOR MORE INFORMATION.

TONIGHT...A COLD FRONT DROPPING SOUTH ACROSS SOUTHERN ONTARIO AND
SOUTHERN QUEBEC WILL REACH THE NORTH COUNTRY JUST BEFORE DAYBREAK
SATURDAY. EXPECT A GRADUAL NORTH TO SOUTH INCREASE IN MID AND HIGH
LEVEL CLOUDS WITH A CHANCE OF SHOWERS ACROSS NORTHERN JEFFERSON
COUNTY BEFORE 12Z SATURDAY. THE INCREASE IN CLOUD COVER WILL KEEP
TEMPERATURES MILDER THAN PREVIOUS NIGHTS.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
SATURDAY SHOULD START WITH OUR REGION STILL IN THE WARM SECTOR WITH
SHOWERS APPROACHING THE NORTH COUNTRY BUT A BACKDOOR FRONT WILL
SLOWLY SAG SOUTH DURING THE DY AND REACH THE SOUTH SHORE OF LAKE
ONTARIO BY LATE AFTERNOON. A FEW SHOWERS WILL ACCOMPANY THE FRONT
BUT THE BULK OF THE WEST SHOULD STAY DRY THROUGH THE DAY. TEMPS
ACROSS MOST AREAS WILL BE ABOUT AS WARM AS FRIDAYS...BUT A BRISK
WESTERLY FLOW WILL KEEP AREAS EAST OF LAKE ERIE A BIT COOLER.

THE FRONT DROPS ACROSS THE AREA SATURDAY NIGHT AND BEGINS TO
DISSIPATE SUN MORNING OVER NRN OHIO AND PA. WILL CARRY CHC POPS
THROUGHOUT THE AREA...BUT LOWER ACROSS NORTH COUNTRY. 12Z GFS HAS
SPED UP A BIT AND IS NOW IN AGREEMENT WITH NAM WITH LOCATION. THIS
WILL RESULT IN A FAIRLY NICE DAY ON SUNDAY TOO...WITH MORNING CLOUD
GIVING WAY TO SOME AFTERNOON SUNSHINE...ALTHOUGH IT WILL BE COOLER
UNDER A NE FLOW AS HIGH PRESSURE BEGINS TO NOSE DOWN FROM THE
NORTH. THIS HIGH SHOULD KEEP THE AREA DRY SUN NT TOO SO DROPPED
POPS THEN.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
HIGH PRESSURE MAY HOLD OFF RAINFALL A BIT ON MONDAY...BUT EVENTUALLY
THE MID LEVEL SHORT WAVE OVER THE OHIO VALLEY GETS ENOUGH AMPLITUDE
TO KICK A SFC LOW NORTHWARD INTO WRN PA MON NT AND UP ACROSS NY
STATE TUES. WILL THEREFORE SEE RAIN SPREAD NORTHWARD DURING MONDAY
AND COVER MOST AREAS BY MONDAY NIGHT. RAINY PERIOD CONTINUES THROUGH
TUESDAY WITH BOUNDARY LAYER JUST WARM ENOUGH FOR RAIN EVERYWHERE...BUT
UPPER TROF DIGS AND CAPTURES THE SFC LOW OVER CNTRL NY BY TUES
NT...WITH A COLD NORTH TO NORTHWEST WRAPAROUND ENVELOPING OUR WEST
TUES NT INTO WED AM. MAY HAVE SOME P-TYPE ISSUES THEN...ESPECIALLY
OVER HIGHER TERRAIN OF THE WEST AS 850 MB TEMPS DROP TO -4 TO -6C BY
12Z WED. QPF AMTS WONT BE COPIOUS...BUT A COATING OF WET SNOW CANNOT
BE RULED OUT IN THOSE AREAS AND EVEN A FEW WET FLAKES ELSEWHERE IN
THE WEST. INTRODUCED R/S SHOWERS LATER TUES NT AND WED AM.

GFS CONTINUES TO IMPROVE THINGS RATHER DRAMATICALLY WED AFTERNOON
BUT WILL HOLD OFF ON ANY REAL CLEARING TILL THURSDAY...BUT UPPER
RIDGE POPS BACK EAST SO THE END OF THE WEEK LOOKS QUITE SPRINGLIKE
ONCE AGAIN.

AS FOR QPF WITH THE UPCOMING EARLY WEEK SYSTEM...IT IS QUITE
UNCERTAIN WITH SEVERAL EPISODES OF RAIN...BUT TOTALS COULD AVERAGE
AN INCH...AND THIS WILL BE MOST WELCOMED AS ALL AREAS ASIDE FROM THE
SRN TIER HAVE SEEN NO RAIN/PRECIP SINCE APRIL 7.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
HIGH PRESSURE CENTERED OVER MICHIGAN WILL DRIFT SLOWLY TO THE SOUTH
TODAY AND TONIGHT AND MAINTAIN VFR CONDITIONS THROUGH THE TAF
PERIOD. LIGHTS WINDS EARLY THIS MORNING WILL BECOME WEST TO
SOUTHWEST AND INCREASE TO 10 TO 20 KNOTS BY THIS AFTERNOON. HIGHER
GUSTS ARE POSSIBLE VCNTY KART.

TONIGHT...A COLD FRONT WILL APPROACH NORTHERN NEW YORK STATE AND
BRING A NORTH TO SOUTH INCREASE IN MID AND HIGH LEVEL CLOUDS. A FEW
SHOWERS MAY DEVELOP VCNTY KART TOWARD DAYBREAK SATURDAY.

OUTLOOK...
SATURDAY...VFR/MVFR IN CHANCE OF SHOWERS.
SUNDAY...MAINLY VFR.
MONDAY AND TUESDAY...MVFR/IFR IN FREQUENT RAIN SHOWERS.

&&

.MARINE...
NO FLAGS EXPECTED THROUGH THE UPCOMING WEEKEND.

LOOK FOR WEST TO SOUTHWEST WINDS TO FRESHEN UP THIS AFTERNOON AND
EARLY EVENING AS THE GRADIENT TIGHTENS BETWEEN HIGH PRESSURE SETTLING
TO OUR SOUTH AND A WEAK COLD FRONT APPROACHING FROM THE NORTH. WAVES
MAY REACH 3 OR 4 FEET ON THE EASTERN END OF LK ERIE AND ON EASTERN
LK ONTARIO BUT SHOULD STAY BELOW SMALL CRAFT THRESHOLD. WINDS WILL
SHIFT TO NORTHEAST IN THE WAKE OF THE FRONT LATER SATURDAY AFTERNOON
AND NIGHT AND BECOME FRESH SUNDAY MORNING WITH WAVES OF 2 TO 4 FEET
ALONG THE SOUTH SHORE OF LK ONTARIO...AGAIN JUST BELOW SMALL CRAFT
ADVISORY CRITERIA. NORTHEAST WINDS WILL CONTINUE MONDAY INTO
TUESDAY AS LOW PRESSURE APPROACHES FROM THE SOUTHWEST.

&&

.FIRE WEATHER...
HIGH PRESSURE DROPPING SOUTH ACROSS THE OHIO VALLEY WILL BRING WARM
TEMPERATURES AND VERY DRY CONDITIONS TO THE AREA TODAY. IT HAS BEEN
A WEEK OR MORE WITHOUT ANY SUBSTANTIAL PRECIPITATION FOR MOST OF THE
FORECAST AREA. ABOUT A THIRD OF AN INCH OVER THE SOUTHERN TIER ON
WEDNESDAY DID HELP ALLEVIATE THE DRYNESS IN THAT AREA...BUT THE FINE
FUELS /LEAF LITTER AND DEAD GRASSES/ ARE VERY DRY AT THIS TIME OF
YEAR AND UNDER THESE WEATHER CONDITIONS.

A FIRE WEATHER WATCH REMAINS IN EFFECT FOR JEFFERSON AND LEWIS
COUNTIES FROM NOON TO 8PM ON TODAY. THE RELATIVE HUMIDITY IS
EXPECTED TO FALL BELOW 30 PERCENT DURING THE AFTERNOON AND
WINDS MAY GUST TO 25 MPH OR MORE. THE LATEST BUFKIT PROFILES STILL
SHOW 25 TO 30 MPH WINDS JUST OFF THE SURFACE WHICH MAY MIX DOWN IN
THE MORE UNSTABLE AFTERNOON CONDITIONS.

THE REMAINDER OF THE FORECAST AREA WILL ALSO BE WARMER AND VERY DRY
WITH RELATIVE HUMIDITY BELOW 30 PERCENT AND TEMPS WARMING TO THE
60S...BUT THE SUSTAINED WINDS AND WIND GUSTS WILL BE LOWER FOR AREAS
OUTSIDE OF THE EASTERN LAKE ONTARIO REGION. FINE FUEL FIRES WILL
STILL BE ABLE TO IGNITE EASILY...BUT LESS WIND WILL LIMIT THE
ABILITY OF THE FIRE TO SPREAD.

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...FIRE WEATHER WATCH FROM NOON EDT TODAY THROUGH THIS EVENING
     FOR NYZ007-008.
MARINE...NONE.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...FIRE WEATHER WATCH FROM NOON EDT TODAY THROUGH THIS EVENING
     FOR NYZ007-008.
MARINE...NONE.

&&

SYNOPSIS...SFM
NEAR TERM...TJP
SHORT TERM...SFM
LONG TERM...SFM
AVIATION...TJP
MARINE...SFM/TJP
FIRE WEATHER...TJP/WCH
Hazardous weather outlook, Apr 17, 5:18 AM EDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
518 AM EDT FRI APR 17 2009

NYZ001>006-010>014-019>021-085-180930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-NORTHERN ERIE-
GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
SOUTHERN ERIE-
518 AM EDT FRI APR 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-180930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
518 AM EDT FRI APR 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ007-008-180930-
JEFFERSON-LEWIS-
518 AM EDT FRI APR 17 2009

...FIRE WEATHER WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FIRE WEATHER WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

Nearby

Red Flag Warnings in New York, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.